The purpose of this article is to describe an unusual presentation of lamotrigine toxicity in an epileptic child treated on a lower than previously reported dosage. This is a case description of a 5-year-old epileptic girl on lamotrigine monotherapy, which caused toxicity. The child presented with ataxia, drowsiness, and acute confusion after ingesting 500 mg (25 mg/kg/d) in two 250-mg doses 12 hours apart. This was followed by vomiting and seizure exacerbation. Discontinuing lamotrigine, intravenous fluids and observation were the mainstays of therapy. Until now, the reported minimum dose of lamotrigine causing toxicity was 800 mg. In this patient, toxic manifestation occurred after the initial 250 mg. This case report demonstrates the low safety margin in children treated with lamotrigine.
- Lamotrigine overdose
- Medication error
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health
- Clinical Neurology